brand logo

Am Fam Physician. 2003;67(5):940-941

to the editor: Thank you for the excellent review, “Acute Management of Atrial Fibrillation: Part I. Rate and Rhythm Control.”1 I'm glad that it has become universally accepted that calcium channel blockers are excellent first-line therapy for ventricular rate control, and that digoxin should only be used adjunctively because it is less effective. My concern is the hypotensive effect of calcium channel blockers, especially in elderly patients in whom atrial fibrillation is more common. During my experience as a physician in an emergency department, I've noted that hypotension is common in this setting. Recently I caused an episode of hypotension, angina, syncope, and renal insufficiency with my “usual dose” of intravenous diltiazem, which is just less than what is recommended in the article.1 Finally, a student asked me why I wasn't pretreating patients with intravenous calcium. A MEDLINE search found a good review2 and confirmed that pretreatment with calcium salts has been effective in preventing hypotension without interfering in slowing the rate. The review2 recommended calcium gluconate, 1 g over three minutes. Others recommend 200 mg of calcium chloride (2 mL of a 10 percent solution).3

Letters to the Editor

in reply: I read with interest Dr. Allen's comments regarding the use of intravenous calcium channel blockers to control the ventricular rate in atrial fibrillation. Dr. Allen shared a recent anecdote regarding an episode of hypotension caused by the administration of intravenous diltiazem and suggested that intravenous calcium salts be considered to treat hypotension in these situations.

We share the concern for the possibility of hypotension associated with the use of intravenous calcium channel blockers, which is more common with verapamil than with diltiazem.1 In fact, the study2 Dr. Allen cites refers to verapamil, not diltiazem. We could not find any studies that discussed the use of intravenous calcium salts to prevent diltiazem-induced hypotension. Further, using a diltiazem drip, as suggested in our article,1 offers the advantage of being able to slow the rate of infusion or stop the infusion altogether if a side effect such as hypotension is noted. Fluid replacement, Trendelenburg positioning, and vasoconstriction using nor-epinephrine or dopamine should also be considered in the treatment of hypotension. Finally, rapid infusion of calcium can be deleterious and may cause vasodilation, hypotension, bradycardia, arrhythmias, syncope, and cardiac arrest.3 Specifically, severe bradyarrhythmias have been reported in a 45-year-old patient receiving intravenous calcium as pretreatment for the use of intravenous verapamil.4

When hypotension occurs during the use of intravenous diltiazem to control the ventricular rate in atrial fibrillation, reduce the rate of infusion or stop the infusion of diltiazem, replace intravenous fluids, and consider using digoxin to control the ventricular rate rather than an antihypertensive agent with rate-lowering properties.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading


More in AFP

Copyright © 2003 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.